Florida, 2018Damaging Winds in Florida, March 19, 2018
March 19, 2018 · NWS JAX · 4 events in 2 counties and zones
The first wave of pre-frontal thunderstorms moved across the Suwanee River Valley moved across the area as an MCS which produced wind damage across Gilchrist and Alachua counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first wave of pre-frontal thunderstorms moved across the Suwanee River Valley moved across the area as an MCS which produced wind damage across Gilchrist and Alachua counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 19, 2:20 AM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Mar 19, 2:20 AM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
320 AM EDT Mon Mar 19 2018
...SEVERE THUNDERSTORMS POSSIBLE TODAY AND TUESDAY...
.SHORT TERM...Today and Tonight...First wave of showers moved
across the area around midnight and weakened. Another area of
convection now upstream over the Fl panhandle and sw Ga will move
across ne Fl/se GA early this morning as short wave aloft moves
east. After this early morning convection the area should get a
break during the late morning and early afternoon until heating
and increasing vertical wind shear aid additional convection late
this afternoon into tonight. A few storms may become severe
mainly over se Ga where a surface front will start to lift north
as a warm front. CAPES are progged to exceed 2000 J/kg with
increasing shear and helicity by late afternoon. Severe threats
will include the possibility of damaging winds...tornadoes...and
large hail.
.SHORT TERM (Tuesday through Thursday)...
Monday's convection (especially if it persists into early Tuesday
morning) could affect what transpires on Tuesday, but the
dynamics remain strong and Tuesday remains the most concerning
timeframe for severe weather (especially across northeast Florida)
as the cold front moves through our area. Theta-E ridge axis
moves into Florida Tuesday morning, and PWATs will rise to near
1.50-1.60 inches - well above the 90th percentile and at or above
daily max value for most dates in mid-March. A potent shortwave is
progged to dive into the lower Mississippi River Valley and into
the Florida Panhandle by early afternoon. Deep layer shear remains
strong with 50 to 60 knots between 0-6km (and 30+ knots between
0-3km) as the front moves through during this timeframe. Breezy
southwest winds could reach wind advisory levels, and with the
surge of moisture in this flow, cloud cover could limit SBCAPE
some. However, MLCAPE/MUCAPE values are still on the order of
2000+ J/kg so there doesn't look to be much trouble with
instability barring the influence of ongoing morning convection.
As a result, a squall line is expected to develop along the front
with embedded severe thunderstorms. Isolated supercell development
is possible ahead of the front, especially south of I-10 by early
to mid-afternoon. Forecast soundings south of the I-10 corridor
this timeframe look similar to yesterday's solutions with enough
SRH capable of strong rotating updrafts. Damaging winds, large
hail and a few tornadoes are all possible. Localized flooding from
heavy rainfall could also become a concern, though storm motion
should remain fairly fast. The severe threat will end from
northwest to southeast with the front clearing north central
Florida counties and the southeast Georgia coast by early evening.
Low pressure deepens as it moves offshore and toward the Northeast,
while the upper level trough also deepens as it moves southward.
Clearing skies and gusty northwesterly winds expected throughout
the day with high temperatures in the low to mid 60s. Northwest
flow aloft and at the surface will continue through Thursday,
though winds will be a lighter. Guidance for overnight lows both
nights have come up a few degrees, with lows generally around 38
to 40 degrees inland, mid 40s along the coast.
.LONG TERM (Friday through Monday)...
Upper level flow will remain northwesterly through Saturday, and
surface flow will shift around and become light and variable as
surface high pressure moves eastward on Friday. Temperatures will
rebound to near 70, with overnight lows in the mid 40s to near
50. Surface high moves southeast into the Atlantic on Saturday as
another surface low pressure develops and moves into the mid-
Atlantic. High temperatures will warm into the mid 70s to low 80s
Saturday through Monday, with localized Atlantic seabreeze keeping
temperatures at the coast slightly cooler. Upper level flow turns
more zonal as an upper level trough deepens across the Northeast.
Trailing cold front from the surface low may be able to reach our
northern zones but looks to dry out before it does. Have some
slight chance PoPs Sunday and Monday to account for this
uncertainty.
&&
.AVIATION...Periods of showers and thunderstorms will affect ne
Fl/se Ga TAF sites today and tonight. IFR and MVFR conditions
expected this morning especially in shower activity which will
become likely between 08z-12z. Expect a break with VFR conditions
prevailing late this morning and early afternoon before showers
redevelop by mid-afternoon .
&&
.MARINE...SW winds will increase tonight with Small Craft Advisory
conditions expected to develop Tuesday...extending through at
least Wednesday night. Shower and thunderstorm activity will
become likely today through Tuesday with a cold front pushing
across the waters Tuesday night. Winds and seas will decrease
late Thursday through Friday.
Rip Currents: Low risk through Tuesday due to offshore winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 77 65 79 47 / 40 50 70 10
SSI 74 64 76 53 / 70 50 60 10
JAX 80 66 82 50 / 90 40 60 0
SGJ 79 66 79 50 / 90 30 60 0
GNV 79 67 79 48 / 90 50 70 0
OCF 80 68 79 50 / 90 40 70 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Zibura/Elsenheimer/
In the hours before
Special weather statement, Mar 19, 3:47 AM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
447 AM EDT MON MAR 19 2018
FLZ021-190915-
Suwannee FL-
447 AM EDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUWANNEE COUNTY
UNTIL 515 AM EDT...
At 445 AM EDT, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 10 miles northwest of Mayo, moving east at 40 mph.
Small hail and frequent lightning strikes are expected with this
storm.
Locations impacted include...
Live Oak, Dowling Park, Luraville, Mcalpin and Newburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3030 8323 3034 8296 3010 8290 3010 8311
3011 8312 3010 8314 3011 8316 3010 8317
3010 8318 3011 8322 3014 8323 3016 8324
3017 8323 3019 8325
TIME...MOT...LOC 0845Z 273DEG 35KT 3019 8325
ZIBURASpecial weather statement, Mar 19, 4:17 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
517 AM EDT MON MAR 19 2018
FLZ021-022-190945-
Columbia FL-Suwannee FL-
517 AM EDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLUMBIA AND
SOUTHEASTERN SUWANNEE COUNTIES UNTIL 545 AM EDT...
At 516 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mcalpin, or 12 miles south of Live Oak, moving east at 40 mph. Small
hail and frequent lightning will occur.
Locations impacted include...
Lake City, Ichetucknee Spring, Columbia, Fort White, Watertown,
Obrien and Mcalpin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3021 8300 3019 8250 2989 8261 3003 8301
3005 8304
TIME...MOT...LOC 0916Z 280DEG 34KT 3013 8292
ZIBURASpecial weather statement, Mar 19, 4:45 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
545 AM EDT MON MAR 19 2018
FLZ021-022-030-035-191015-
Columbia FL-Union FL-Suwannee FL-Gilchrist FL-
545 AM EDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILCHRIST...NORTHWESTERN
UNION...SOUTHERN COLUMBIA AND SUWANNEE COUNTIES UNTIL 615 AM EDT...
At 544 AM EDT, Doppler radar was tracking a line of thunderstorms
from Columbia to Cooks Hammock, moving southeast at 30 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Lake City, Ichetucknee Spring, Columbia, Fort White, Luraville,
Mcalpin, Watertown, Lulu, Dowling Park and Obrien.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3020 8246 3011 8245 3007 8252 3003 8253
3001 8257 2998 8257 2994 8253 2992 8258
2987 8259 2980 8275 2980 8293 2983 8289
2988 8287 2990 8290 2989 8292 2995 8292
3011 8312 3010 8321 3018 8325 3026 8325
TIME...MOT...LOC 0944Z 277DEG 25KT 3010 8270
ELSENHEIMERThunderstorm Wind, Gilchrist
- When
- March 19, 5:10 AM EST
- Where
- Gilchrist County, 4.21 mi NW of Bell
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 29.800, -82.910
Multiple barns were damaged and one was completely destroyed. The time of damage was based on radar. The cost of damage was unknown, but it was estimated so the event could be included in Storm Data.
Thunderstorm Wind, Alachua
- When
- March 19, 5:30 AM EST
- Where
- Alachua County, 3.3 mi SSW of Newberry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.610, -82.650
Numerous trees were blown down.
Thunderstorm Wind, Alachua
- When
- March 19, 5:40 AM EST
- Where
- Alachua County, 0.6 mi E of Archer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 29.530, -82.520
Multiple trees were blown down in Archer and along Highway 441 between Archer and Newberry.
Thunderstorm Wind, Alachua
- When
- March 19, 6:00 AM EST
- Where
- Alachua County, 1.49 mi W of Arredonda
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.598, -82.445
Trees were blown down along Parker Road. About 19 power poles were snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, March 19, 20184 injured · EF3 · 43 events
- Tornadoes and Hail in Georgia, March 19 to 20, 20183 injured · $5.1 million · EF2 · 38 events
- Tornadoes and Hail in Alabama, March 19, 2018$1,000 · EF2 · 46 events
- Tornado and Hail in Mississippi, March 19, 2018$630,000 · EF0 · 12 events
- Hail and Damaging Winds in Florida, March 19 to 20, 2018$27,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, March 19, 2018$10,000 · 1.75 in hail · 6 events
- Winter Weather in Nebraska, March 19, 20184 events
- Hail in Louisiana, March 19, 20182 in hail · 3 events
- Avalanche and High Wind in Alaska, March 19 to 22, 201877 kt wind · 3 events
- Hail in Alabama, March 19, 20181.25 in hail · 3 events
- Hail and Damaging Wind in Tennessee, March 19, 2018$5,000 · 2.5 in hail · 3 events
- Flooding in Iowa, March 19 to 20, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738688, 738689, 738690, 738691.